Good Place. Good Things. Good Time.

Chemotherapy drug linked to high risk of hearing loss in young

Chemotherapy drug linked to high risk of hearing loss in young

The chemotherapy drug cisplatin is an effective cancer treatment for many children with cancer, but unfortunately it can cause permanent hearing loss. Results from a new study show that the hearing of very young children is impacted early during treatment and is affected to a greater extent than that of older children. The findings are published by Wiley early online in CANCER, a peer-reviewed journal of the American Cancer Society.

Previous studies have shown that up to 60% of children treated with cisplatin suffer from hearing loss. To evaluate the course of cisplatin-related hearing loss, Dr. Bruce Carleton, PharmD, an investigator and director of the Pharmaceutical Outcomes Program at BC Children’s Hospital in Vancouver, British Columbia, and his colleagues examined data from 368 Canadian childhood cancer patients who received cisplatin and underwent a total of 2,052 audiological assessments. All patients were off cisplatin within three years of initiating the medication.

Three years after starting therapy, 75% of patients ≤5 years old and 48% of patients >5 years old had experienced cisplatin-related hearing loss. At three months and one year after initiating therapy, 27% and 61% of patients ≤5 years old had experienced cisplatin-related hearing loss, respectively. A higher total dose of cisplatin at three months, co-prescriptions of the chemotherapy drug vincristine, and a longer duration of concomitantly administered antibiotics exacerbated cisplatin-related hearing loss over time.

The authors noted that the underlying mechanism explaining the higher occurrence of cisplatin-related hearing loss in young children remains unclear, but maturing structures within the ear might be more vulnerable to the toxic effects of cisplatin.

“Audiological monitoring at each cycle of cisplatin treatment will allow research to advance more quickly to find the mechanistic basis of why younger children are more vulnerable to hearing loss and how best to protect hearing while being given this life-saving therapy,” said Dr. Carleton, who is also a professor at the University of British Columbia’s Faculty of Medicine and director of the Provincial Health Services Authority’s Therapeutic Evaluation Unit.

Penelope Brock, MD, PD, MA, of Great Ormond Street Hospital in London, authored an editorial that accompanies the study. She said that the work “comes from an excellent international collaboration between audiologists and oncologists and brings new insight into this extremely serious life-impacting direct effect of cisplatin on children.”

https://acsjournals.onlinelibrary.wiley.com/doi/10.1002/cncr.33848

Search more articles here: Chemotherapy drug linked to high risk of hearing loss in young

Read original article here: Chemotherapy drug linked to high risk of hearing loss in young



Disclaimers and Denial of responsibility..!

Denial of responsibility! TheTopMag.com is an automatic aggregator of all media around the world. In each content, the hyperlink to the primary source is specified. All trademarks belong to their rightful owners, all materials to their authors. If you are the owner of the content and do not want us to publish your materials, please contact us by email – jamesonline999@gmail.com . The content will be deleted within 72 hours.
You might also like
Leave A Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.